Alert archive / Pennsylvania / Wind Advisories in 2022
Wind Advisory 12, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this wind advisory at Dec 22, 2022, 11:04 AM EST for 14 counties in Pennsylvania; 11 counties in Ohio; 7 counties in West Virginia. It took effect at Dec 23, 2022, 1:00 AM EST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2022, 11:04 AM EST (16:04 UTC)
- In effect from
- Dec 23, 2022, 1:00 AM EST
- Expired
- Dec 24, 2022, 3:29 AM EST
- In force
- 26 hr
- Issued by
- NWS Pittsburgh, PA
All 32 counties
Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 8:20 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 22, 8:20 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
820 AM EST Thu Dec 22 2022
.SYNOPSIS...
Multiple weather hazards are expected through the holiday
weekend in conjunction with approaching low pressure: Rain in
the lowlands, freezing rain in the ridges today will give way
to a rapid temperature fall early Friday, a changeover to snow,
and a flash freeze concern which will impact the Friday morning
commute. Potentially record-breaking low maximum temperature and
increasing wind gusts will promote dangerous wind chill
concerns, with continued snow showers lingering through the
holiday weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Recent radar imagery suggests precipitation overspreading most
of the region this morning as a warm front advances northward
ahead of the well-advertised, deepening closed low across the
Dakotas. Surface observations across the lowlands are generally
above freezing. However, dry low levels may cool temperatures
slightly, which could introduce a brief period of wintry mix
before rain showers prevail as warm, moist air advances.
For the eastern ridges, easterly flow should maintain
subfreezing surface temperature. Webcams and surface
observations portray an ongoing threat for freezing rain and
wintry mix, which will likely persist into this afternoon. As
such, the Winter Storm Warning and Winter Weather Advisory
remain in effect to address this threat.
The forecast area will remain within that low pressure's warm
sector through the remainder of the period, and an increasing
southwesterly oriented jet should support an eventual changeover
to all rain later today. High-resolution guidance suggests a
brief reprieve in precipitation potential by early evening,
though this will be short-lived as an Arctic cold front
approaches after midnight.
Strong frontogenetic forcing, coinciding with cold advection
associated with a ~503 dam closed low, will introduce an intense
changeover from rain to snow through the pre-dawn hours.
&&
.SHORT TERM /FRIDAY/...
With the passage of the cold front expect the following:
1. Wind gusts will increase to 35-45 mph early Friday morning,
40-50 mph during the afternoon. Sustain winds of 20-25mph are
likely. With steep low level lapse rates, due to strong cold
advection, 850mb winds (45-50kts) will have no trouble mixing to
the surface. Have issued a high wind watch for the entire area
for late tonight until Saturday morning.
2. Temperatures will drop 20 degrees in a short time frame
(within 3-4 hours), creating a flash freeze risk. Note: With
the combination of high wind gusts and single digit
temperatures, wind chill values should also fall below zero.
A Wind Chill Watch remains in effect across the entire area.
The Watch will likely be upgraded to Advisory/Warning once
there is high confidence in the timing. There is high
confidence that the ridges will reach the threshold for a
Warning. Elsewhere, the lowest wind chill value is -20F near
I-80.
3. A sudden change in precipitation type will occur along the
frontal boundary, rain changing to snow. With strong
frontogenesis along the cold front, there is a chance of an
intense snow band that would advance west to east prior and during
the Friday morning commute. There remains disagreement between
the models on the amount and duration of the snowfall. All of
the models have decreased the total snowfall as the higher qpf
swings rapidly northward ahead of the deepening surface low.
Hires models are indicating the shortest duration of snow while
the larger scale models are holding on to the snow into the late
morning and early afternoon hours. A general 1 to 3 inches looks
good for the morning, with additional accumulations in the I-80
corridor through the afternoon.
By Friday afternoon snow showers should be confined to the I-80
corridor as the LES machine gets cranking.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The big story through the weekend will remain the bitter cold
and dangerous wind chills. Would expect wind chill headlines to
continue, possibly into Sunday, for at least a portion of the
area. Winds should finally start to relax late Saturday and into
Sunday as the surface pressure gradient lessens.
The cold air will linger through Monday, with early morning
lows in the single digits.
Temperatures will gradually improve next week, ranging near the
climatological average.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Rapid cig deterioration to low VFR/IFR will persist across all
ports as a warm front advances northward across the region.
With dry lower levels and moist advection in swly flow aloft,
wet-bulbing effects may introduce a bout of a freezing
rain/wintry mix, mainly north of I-80 (FKL and DUJ) and in LBE.
The eventual changeover to all rain is expected by afternoon as
warm advection persists, supported by a strong, lower level
southwesterly jet, which may also promote llws concerns during
the afternoon where precipitation is not occuring. Diurnal
mixing within the warm sector may support a brief improvement
in cig heights toward low VFR by late aftn/early eve.
Unfavorable flight conditions are anticipated after midnight as
a strong arctic cold front crosses the region; with a rapid
changeover from rain to snow expected as well as increasing
westerly winds gusts, and potential for flash freeze concerns
through Friday morning. MVFR/IFR Cig and vis restrictions in
snow are expected.
.OUTLOOK....
Closed low pressure across the Great Lakes will maintain
widespread restrictions in snow showers, cigs, and strong wind
gusts through the holiday weekend.
&&
.CLIMATE...
Several climate sites have the potential to set new record low
maximum temperature for Christmas Eve (December 24th):
Record Dec 24th
Site Low Max Year Forecast Max
----------------------------------------------------
Pittsburgh Intl 13 1983 11
Zanesville 13 1983 11
Morgantown 15 1983 13
Wheeling 17 1906 11
New Philadelphia 11 1960 11
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Watch from late tonight through Saturday morning for
PAZ007>009-013>016-020>023-029-031-073>076.
Wind Chill Watch from Friday morning through Saturday
afternoon for PAZ007>009-013>016-020>023-029-031-073-075.
Winter Weather Advisory until noon EST today for PAZ023-074-
076.
Wind Chill Watch from Friday morning through Saturday evening
for PAZ074-076.
OH...High Wind Watch from late tonight through Saturday morning for
OHZ039>041-048>050-057>059-068-069.
Wind Chill Watch from late tonight through Saturday afternoon
for OHZ039>041-048>050-057>059-068-069.
WV...High Wind Watch from late tonight through Saturday morning for
WVZ001>004-012-021-509>514.
Wind Chill Watch from Friday morning through Saturday
afternoon for WVZ001>004-012-021-509.
Winter Weather Advisory until noon EST today for WVZ512.
Wind Chill Watch from Friday morning through Saturday evening
for WVZ510>514.
Winter Storm Warning until 6 PM EST this evening for WVZ514.
&&
SYNOPSIS...05
NEAR TERM...05
SHORT TERM...22
LONG TERM...22
AVIATION...05
CLIMATE...Hazardous weather outlook, Dec 22, 3:32 AM EST, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 332 AM EST Thu Dec 22 2022 WVZ510-511-513-230845- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Western Tucker- 332 AM EST Thu Dec 22 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. A winter storm will move through the region Friday, and bring rain then snow, followed by extremely cold temperatures and elevated wind gusts. Possible impacts include travel delays, power outage, wind damage, frostbite. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-230845- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe- 332 AM EST Thu Dec 22 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...WIND CHILL WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. A winter storm will move through the region Friday, and bring rain then snow, followed by extremely cold temperatures and elevated wind gusts. Possible impacts include travel delays, power outage, wind damage, frostbite. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-013>016-020>022-029-031-073-075-WVZ001>004-012-021-509- 230845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 332 AM EST Thu Dec 22 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. A winter storm will move through the region Friday, and bring rain then snow, followed by extremely cold temperatures and elevated wind gusts. Possible impacts include travel delays, power outage, wind damage, frostbite. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ514-230845- Eastern Tucker- 332 AM EST Thu Dec 22 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. High Wind Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. A winter storm will move through the region Friday, and bring rain then snow, followed by extremely cold temperatures and elevated wind gusts. Possible impacts include travel delays, power outage, wind damage, frostbite. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ074-076-WVZ512-230845- Higher Elevations of Westmoreland-Higher Elevations of Fayette- Eastern Preston- 332 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High Wind Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. A winter storm will move through the region on Friday, and bring rain then snow, followed by extremely cold temperatures and elevated wind gusts. Possible impacts include travel delays, power outage, wind damage, frostbite. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ023-230845- Indiana- 332 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High Wind Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. A winter storm will move through the region on Friday, and bring rain then snow, followed by extremely cold temperatures and elevated wind gusts. Possible impacts include travel delays, power outage, wind damage, frostbite. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 22, 8:25 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 AM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN ROWLESBURG 39.35N 79.68W
12/22/2022 U0.00 INCH PRESTON WV TRAINED SPOTTER
LIGHT FREEZING RAIN OBSERVED
&&
EVENT NUMBER PBZ2202962
MFLocal storm report, Dec 22, 8:39 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 AM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN 3 SE DAVIS 39.10N 79.43W
12/22/2022 U0.00 INCH TUCKER WV CO-OP OBSERVER
ONSET OF MIXED SNOW, SLEET, AND FREEZING RAIN BEGAN
AFTER MIDNIGHT
&&
EVENT NUMBER PBZ2202963
MFLocal storm report, Dec 22, 9:41 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN HAZELTON 39.65N 79.53W
12/22/2022 U0.00 INCH PRESTON WV SOCIAL MEDIA
FREEZING RAIN OBSERVED
&&
EVENT NUMBER PBZ2202964
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:02 AM EST | High Wind Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 8 hr |
| Dec 22, 11:01 AM EST | Wind Chill Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 62 hr |
| Dec 22, 11:01 AM EST | Winter Weather Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 25 hr |
| Dec 22, 11:04 AM EST | High Wind Warning | PBZ | Fayette, Westmoreland | 40 hr |
Nearby
Wind Advisories in Pennsylvania, 2022Wind Advisories in Ohio, 2022Wind Advisories in West Virginia, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.